Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS Morristown, TN

May 16, 2010Cocke County, Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 16, 2010, 3:45 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2010, 3:45 PM EDT (19:45 UTC)
Expired
May 16, 2010, 4:45 PM EDT
In force
60 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Greene County, TN

The radar

The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:28 PM EDT, 17 minutes earlier.

Area forecast discussion, May 16, 3:28 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT SUN MAY 16 2010

.SHORT TERM...(TONIGHT AND MONDAY)...SHORT WAVE ENERGY MOVING INTO
AREA OVER TOP OF STALLED WEAK FRONT AND AMPLE LOW LEVEL MOISTURE
WILL KEEP POPS HIGH THROUGH WEE HOURS WITH GRADUAL LOWERING THROUGH
MONDAY. INSTABILITY FAIR, AND SO BORDERLINE SEVERE (HAIL,
STRAIGHT LINE WINDS) TSTMS WILL OCCUR INTO EARLY EVENING. EXPECT THIS
TO MODERATE AFTER SUNSET AND FOR SEMI-UNSTABLE ATMOSPHERE TO TAKE
ITS PLACE WITH SUSTAINED LIFT. HENCE, PERIODS OF BRIEFLY HEAVY RAIN
WILL OCCUR WITH THUNDERSTORMS. DO NOT EXPECT TO ISSUE TO FLASH FLOOD
WATCH, BUT WILL HANDLE WITH SHORT TERM FORECASTS, AND FLOOD
ADVISORIES/WARNINGS, IF NECESSARY. OVERNIGHT CLOUDS STICK AROUND
HOLDING TEMPS UP AND SOME AREAS OF FOG WILL FORM. WILL KEEP AN EYE
OUT ON THIS AND RECOMMEND TO EVENING/MIDNIGHT SHIFTS ABOUT FOG
ADVISORY, AS NEEDED.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...WEAK FRONT SLOWLY
MOVES EAST INTO THE CENTRAL APPALACHIANS AND MID ATLANTIC MONDAY
NIGHT AND TUESDAY. UPPER LEVEL TROUGH DIGS SOUTHWARD INTO THE TN
VALLEY DURING THIS TIME WITH PRECIPITATION DIMINISHING FROM
SOUTHWEST TO NORTHEAST DURING THE EVENING. INSTABILITY WILL
DECREASE AS WELL. TUESDAY SHOULD BE MOSTLY DRY SOUTHWEST HALF
TUESDAY AS LOW PRESSURE SLOWLY SHIFTS EAST. TUESDAY NIGHT WILL BE
COOLER WITH SOME CLEARING AND LOWER DEW POINTS BEHIND COLD FRONT.
STILL SLIGHT CHANCE SHOWERS NE. WEDNESDAY LOOKS TO BE THE DRIEST
DAY WITH SOME SUN BUT MODELS WANT TO BRING MOISTURE EAST FROM THE
PLAINS AS A NEW LOW PRESSURE AREA DEVELOPS OVER TEXAS. THIS SYSTEM
WILL MOVE SLOWLY EAST ACROSS THE FORECAST AREA BY THURSDAY NIGHT
INTO THE WEEKEND SO HAVE ADDED AND INCREASED POPS FOR THE AREA.
ECMWF MODEL DEVELOPS AN UPPER LOW TO THE NORTH OF THE AREA FOR THE
WEEKEND SO KEPT POPS IN THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  80  60  77  54 /  70  60  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  78  59  74  53 /  70  60  50  20  20
OAK RIDGE, TN                       63  78  59  74  52 /  70  60  50  20  10
TRI CITIES AIRPORT, TN              61  74  56  72  50 /  80  80  60  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB/TD
Hazardous weather outlook, May 16, 4:17 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT SUN MAY 16 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
417 AM EDT SUN MAY 16 2010 /317 AM CDT SUN MAY 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY AND
TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED...AND A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS
AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
INTO THE FIRST PART OF THE WEEK. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...ALONG WITH THE POSSIBILITY OF VERY HEAVY RAIN CAUSING
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ON SUNDAY.

In the hours before

Special weather statement, May 16, 2:23 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT SUN MAY 16 2010

TNZ014-037-038-069-161915-
CLAIBORNE TN-GRAINGER TN-KNOX TN-UNION TN-
223 PM EDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...CLAIBORNE...UNION AND
GRAINGER COUNTIES UNTIL 315 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF MAYNARDVILLE...MOVING NORTHEAST
AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE...
BLAINE...LUTTRELL...ROSE HILL...JOPPA...SHARPS CHAPEL...SANDLICK...
LONE MOUNTAIN AND SPRINGDALE.

STAY IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT CROSS FLOODED
ROADS. TURN AROUND...DON'T DROWN.

BB
Special weather statement, May 16, 2:25 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT SUN MAY 16 2010

TNZ040-070-073-161915-
JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN-
225 PM EDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...EXTREME WESTERN COCKE
AND JEFFERSON COUNTIES UNTIL 315 PM EDT...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE...BIRD
CROSSING AND CHESTNUT HILL.

TD
Local storm report, May 16, 2:54 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      POUND                   37.12N 82.61W
05/16/2010                   WISE               VA   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED IN POUND. BUSINESS U.S.23
            UNDERWATER. SEVERAL MUDSLIDED REPORTED IN THE AREA.

&&

BBOYD
Special weather statement, May 16, 3:16 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT SUN MAY 16 2010

TNZ016-039>043-070-073-074-162015-
COCKE SMOKY MOUNTAINS TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-NORTH
SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SEVIER SMOKY
MOUNTAINS TN-SOUTHEAST GREENE TN-
316 PM EDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE...
JEFFERSON...HAWKINS AND HAMBLEN COUNTIES UNTIL 415 PM EDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE PINE TO 7
MILES NORTHWEST OF WATERVILLE...AND MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MORRISTOWN...
NEWPORT...ROGERSVILLE...GREENEVILLE...RUSSELLVILLE...PARROTTSVILLE...
TUSCULUM...SURGOINSVILLE...HARTFORD...BYBEE...LOWLAND...DEL RIO...
ROUND MOUNTAIN...BULLS GAP...MOHAWK...CANEY BRANCH...ST. CLAIR...
MOSHEIM...CEDAR CREEK AND ROMEO.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Special weather statement, May 16, 3:23 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT SUN MAY 16 2010

TNZ085-099>101-162030-
BRADLEY TN-HAMILTON TN-MCMINN TN-WEST POLK TN-
323 PM EDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR POLK...BRADLEY...HAMILTON AND
MCMINN COUNTIES UNTIL 430 PM EDT...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF CLEVELAND...MOVING NORTHEAST AT
15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...BENTON...
CHARLESTON...ETOWAH...GAP SPRINGS...WATERVILLE...HOPEWELL...
PARKSVILLE...TASSO...CALHOUN...RELIANCE...DENTVILLE...RICEVILLE AND
HILLSVIEW.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Local storm report, May 16, 3:31 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     7 SW TAZEWELL           36.39N 83.67W
05/16/2010                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON LONE MTN. RD. AND HWY 33S. SEVEN
            MILES SOUTHWEST OF TAZEWELL. REPORTED BY DISPATCH.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox42 min
May 15, 8:22 PM EDTAreal Flood AdvisoryMRXAnderson, Knox3 hr
May 16, 1:05 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe40 min
May 16, 1:38 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Campbell, Knox, Loudon, Scott and 1 more112 min
May 16, 2:46 PM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Knox, Sevier, Union119 min
May 16, 2:47 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Union58 min
May 16, 3:16 PM EDTAreal Flood AdvisoryMRXClaiborne, Cocke, Grainger, Greene, Hamblen, Hancock and 3 more3 hr
May 16, 3:27 PM EDTAreal Flood AdvisoryMRXBlount, Bradley, McMinn, Monroe, Polk3 hr
May 16, 3:41 PM EDTSevere Thunderstorm WarningMRXHancock64 min
May 16, 3:46 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more3 hr
May 16, 4:07 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk38 min
May 16, 4:22 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Sullivan, Unicoi, Washington53 min
May 16, 4:29 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk46 min
May 16, 5:03 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe42 min
May 16, 5:17 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington58 min
May 16, 6:12 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan63 min
May 16, 6:46 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan59 min
May 16, 12:55 PM EDTAreal Flood AdvisoryMRXWise, City of Norton3 hr
May 16, 1:56 PM EDTFlash Flood WarningMRXWise, City of Norton2 hr
May 16, 3:38 PM EDTFlash Flood WarningMRXLee, Scott, Wise, City of Norton3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.